Hail, Putnam
- When
- July 2, 5:30 AM EST
- Where
- Putnam County, 0.6 mi E of Hollister
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.620, -81.810
Quarter size hail was reported.
MCS convection north of the forecast area sent outflow boundaries southward which lingered over SE Ga and NE Fl. These foci combined with moist and unsettled upper level SW flow provided enough dynamics and instability to support scattered severe thunderstorms in the afternoon and evening one the inversion was broken.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
MCS convection north of the forecast area sent outflow boundaries southward which lingered over SE Ga and NE Fl. These foci combined with moist and unsettled upper level SW flow provided enough dynamics and instability to support scattered severe thunderstorms in the afternoon and evening one the inversion was broken.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 3:16 AM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 AM EDT MON JUL 2 2012
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
STRONG OUTFLOW WINDS WITH AN MCS CAME CHARGING SWD LATE IN THE
EVENING AND EVENTUALLY WEAKENED OVER THE LOCAL AREA AS THE OUTFLOW
RACED FAR AHEAD OF THE CONVECTION AND BUMPED UP AGAINST THE RIDGE.
A MESO HIGH HAS DEVELOPED OVER SOUTH/CENTRAL GA PUSHING REMAINING
CONVECTION TO THE WRN PANHANDLE AND OUT TO SEA. THE NAM HAD BEEN
SUGGESTING THIS SCENARIO AND HAD PREVIOUSLY DISCOUNTED IT BECAUSE
OF THE STRONG MID LEVEL HIGH OVER THE REGION. MODELS KEEP THIS
HIGH IN PLACE TODAY THEN SHIFT IT SOUTH TUESDAY. AT THE SURFACE A
RIDGE WILL REMAIN PARKED OVER SOUTH FL WHILE A TROUGH MEANDERS
NORTH OF THE AREA. NAM/GFS/ECMWF ALL INDICATE DEVELOPMENT OF MCS
IS POSSIBLE AGAIN EACH DAY THEN DIVING SOUTHWARD DURING THE
EVENING HOURS WITH SCATTERED STORMS ACRS SE GA AND ISOLATED NE FL.
ABUNDANT HIGH CLOUDINESS THIS MORNING WILL DELAY HEATING BUT TEMPS
AND DEWPOINTS ARE EXPECTED INCREASE MID DAY ALLOWING HEAT INDICES
TO REACH DANGEROUS LEVELS AGAIN TODAY. WITH FORECAST HEAT INDICES
OF 112 TO 115 FOR MUCH OF SE GA...HAVE ISSUED AN EXCESSIVE HEAT
WARNING AND THEN A HEAT ADVISORY SWD TO NEAR I-10 CORRIDOR.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
A STAGNANT WEATHER PATTERN IS EXPECTED WITH A RIDGE TO OUR SOUTH
AND LOW PRESSURE TROUGH TO THE NORTH ALONG THE EAST COAST. A
DOMINANT SW TO WESTERLY FLOW WILL MAINTAIN ABOVE NORMAL
TEMPERATURES AND HIGH HUMIDITY LEVELS. EXPECT MORE CLOUDS LATER IN
THE WEEK WHICH WILL CUT TEMPS DOWN A NOTCH. AT THIS TIME...HEAT
INDICES ARE FORECAST TO REMAIN BELOW ADVISORY CRITERIA. SCATTERED
SHOWERS/STORMS WILL OCCUR EACH AFTN/EVENING AND HAVE HIGHER POPS
OVER SE GA WHERE PROXIMITY TO TROUGH WILL SUPPLY MORE LIFT. MCS'S
DROPPING SOUTH FROM THE TENN VALLEY DURING THE EVENING HOURS MAY
BECOME A DAILY OCCURRENCE ESPECIALLY TOWARD THE END OF THE WEEK.
&&
.AVIATION...WITH THE EXCEPTION OF MVFR VSBY IN FOG AT VQQ
TIL 12Z...CONDITIONS WILL BE VFR.
&&
.MARINE...FLOW AROUND MESO-LOW WELL OFFSHORE IS PRODUCING NE WINDS
AROUND 15 KNOTS ACROSS THE COASTAL WATERS EARLY THIS MORNING.
EXPECTING THE SYNOPTIC FLOW TO RESUME AGAIN AS THE MESO-LOW
WEAKENS. PREVAILING SOUTH AND SOUTHWEST WINDS WILL CONTINUE FOR
MUCH OF THIS WEEK...AS A TROUGH LINGERS OVER THE EAST COAST.
HIGHER WINDS AT NIGHT...BUT CONDITIONS WILL REMAIN BELOW SCEC.
ISOLATED STORMS POSSIBLE EACH DAY MAINLY IN THE LATE AFTERNOON
AND EVENING. STRONG AND GUSTY WINDS POSSIBLE IN AND NEAR STORMS.
RIP CURRENTS: LOW RISK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 99 75 97 75 / 40 40 40 40
SSI 94 78 93 77 / 30 30 30 30
JAX 96 75 96 74 / 30 30 20 20
SGJ 92 75 93 73 / 10 10 20 20
GNV 94 72 95 72 / 10 10 10 10
OCF 93 71 94 71 / 10 10 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR BAKER-
COLUMBIA-DUVAL-HAMILTON-NASSAU.
GA...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING
FOR APPLING-ATKINSON-BACON-BRANTLEY-CLINCH-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN.
AM...NONE.
&&
MKT/PPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 543 AM EDT MON JUL 2 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-030945- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 543 AM EDT MON JUL 2 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ...EXCESSIVE HEAT WARNING FOR PORTIONS OF SOUTHEAST GEORGIA THIS AFTERNOON... ...HEAT ADVISORY FOR A PORTIONS OF SOUTHEAST GEORGIA THIS AFTERNOON... ...HEAT ADVISORY FOR NORTHERN PORTION OF NORTHEAST FLORIDA THIS AFTERNOON... ...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING... ...RIVER FLOOD WARNINGS FOR THE ST. MARYS RIVER...SUWANNEE RIVER AND SANTA FE RIVER... .DAY ONE...TODAY AND TONIGHT... HEAT INDEX VALUES WILL RANGE FROM 108 TO 116 FROM NOON THROUGH THIS EVENING. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT UNTIL 8 PM. HISTORIC RIVER FLOODING IS ONGOING ALONG THE ALONG THE ST. MARYS RIVER IN PORTIONS OF BAKER...NASSAU...CAMDEN...AND CHARLTON COUNTIES. MAJOR FLOODING IS CURRENTLY ONGOING ALONG THE SUWANNEE RIVER IN PORTIONS OF COLUMBIA AND HAMILTON COUNTIES. MAJOR FLOODING IS FORECAST ALONG THE SANTA FE RIVERS IN PORTIONS OF ALACHUA...BRADFORD...COLUMBIA...GILCHRIST...SUWANNEE...AND UNION COUNTIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES REACHING THE MID TO UPPER 90S ON TUESDAY. HEAT INDICES WILL APPROACH 108 TO 112. HEAT ADVISORIES MAY BE REQUIRED. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG BRUNSWICK 31.14N 81.47W
07/01/2012 GLYNN GA 911 CALL CENTER
THE GLYNN COUNTY 911 DISPATCH REPORTS MULTIPLE TREES AND
POWERLINES DOWN IN SEVERAL LOCATIONS THROUGHOUT THE
COUNTY. TIME OF DAMAGE BASED ON RADAR DATA.
1110 PM TSTM WND DMG ST. MARYS 30.71N 81.54W
07/01/2012 CAMDEN GA 911 CALL CENTER
CAMDEN COUNTY 911 DISPATCH REPORTS AT LEAST 8-10 TREES
DOWN THROUGHOUT THE COUNTY...ALONG WITH 4-5 BLOWN
TRANSFORMERS. POWER IS CURRENTLY OUT IN DOWNTOWN ST.
MARYS.TIME OF DAMAGE BASED ON RADAR DATA.
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1256 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 1 NW MAYPORT 30.40N 81.43W
07/02/2012 M41 MPH DUVAL FL BUOY
THE NATIONAL OCEAN SERVICE BUOY AT THE MAYPORT BAR PILOTS
DOCK MEASURED A PEAK WIND GUST OF 41 MPH FROM THE
NORTH-NORTHEAST AS A THUNDERSTORM OUTFLOW BOUNDARY MOVED
SOUTHWARD ACROSS THE COASTAL WATERS.
&&
NELSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 AM EDT MON JUL 2 2012
FLZ021-022-035-036-020600-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-
110 AM EDT MON JUL 2 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHERN COLUMBIA...GILCHRIST AND SOUTHERN SUWANNEE
COUNTIES FOR STRONG WINDS VALID UNTIL 200 AM EDT...
AT 110 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WINDS CENTERED ALONG A LINE EXTENDING FROM 5
MILES SOUTHEAST OF LURAVILLE TO 4 MILES NORTH OF LA CROSSE...MOVING
SOUTH AT 25 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MCALPIN...LURAVILLE...COLUMBIA...OBRIEN...OLENO STATE
PARK...ICHETUCKNEE SPRINGS STATE PARK...LA CROSSE...HILDRETH...FORT
WHITE AND BRANFORD THROUGH 200 AM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3014 8272 3006 8253 3003 8253 2999 8258
2997 8256 2992 8241 2988 8238 2987 8231
2950 8229 2968 8296 2982 8294 2984 8290
2988 8288 2989 8292 2995 8293 3008 8308
3010 8320 3020 8321
TIME...MOT...LOC 0510Z 353DEG 20KT 3008 8310 2990 8240
TRABERTThe Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Quarter size hail and gusty winds were reported at a restaurant in Georgetown. The time of hail was based on radar imagery.
Quarter size hail was reported on the Live Oak Golf Course.
Quarter size hail was reported on the Live Oak Golf Course.
Trees were blown down at 259 Chesser Road.
Trees were blown down in Anthony. Small hail was also observed.
Winds of 60 mph were estimated in Keystone Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398814, 398816, 398817, 398818, 398822, 398821, 398823.